Can I take cold medicine if I have atrial fibrillation?

Some over-the-counter cold and cough drugs may cause atrial fibrillation. Talk with your doctor or pharmacist about which type of cold medication is best for you.
Indrajit Choudhuri, MD
Cardiology (Cardiovascular Disease)

People with atrial fibrillation, an abnormal heart rhythm, can take cold medicine; however, it is best to avoid cold medicines with decongestants.

Some cold medicines have “decongestants” that are actually stimulants, such as caffeine or ephedrine, and these can increase the heart rate in people with atrial fibrillation.

In people with atrial fibrillation who have been maintaining a normal heart rate, or sinus rhythm, decongestants can cause the atrial fibrillation to return.

R M. Firth, MD
Family Medicine

Decongestants that are found in over-the-counter (OTC) cold medications have several potential side effects. Some times they can make you feel on-edge or anxious. They can prevent sleep and in older men can make it difficult to urinate due to effects on the prostate. Because of the stimulant effects of some cold medicines it can also make the heart race and trigger a rapid heart rate response in those with atrial fibrillation. These side effects are quite individualized.  They don't occur in all people who take them. 

Most people with atrial fibrillation are on prescribed medications. Interactions are possible between OTC meds and prescribed meds. If you have atrial fibrillation it is always best to consult your physician before taking any OTC or herbal supplement to prevent unwanted medication to medication interaction and prevent rapid heart rate.

Douglas E. Severance, MD
Family Medicine
If you have atrial fibrillation, ask your doctor before taking cold medicine or any over-the-counter (OTC) or prescription medications. The reason is that some OTC medications can interact with the anti-arrhythmic medication you may be taking. Also, cold medicines (OTC and prescription) that contain pseudoephedrine act as stimulants and may worsen atrial fibrillation. When you take a decongestant, the medication narrows your blood vessels. This makes it hard for blood to flow through the narrowed vessels and can result in high blood pressure. Some decongestants can cause your high blood pressure medication to be less effective. Medications to watch out for if you have atrial fibrillation include:

-Sudafed (pseudoephedrine)
-Sudafed PE (phenylephrine)
-Afrin and other decongestant nasal sprays and pumps (oxymetazoline)
-Combination cold and sinus medications that have both decongestants and antihistamines

To find out if your cold medicine contains a decongestant, read the label. It's a good idea to talk with your doctor about any medication that is not prescribed. Also, your pharmacist can check the label of a medicine and let you know if it's safe for someone with atrial fibrillation and/or high blood pressure.

Continue Learning about Atrial Fibrillation

Atrial Fibrillation

Atrial Fibrillation

Atrial fibrillation -- the most common type of cardiac arrhythmia -- causes an irregular heartbeat that can increase your risk for stroke and heart failure. Atrial fibrillation (AF or AFib) results from faulty signals produced by ...

the heart's electrical system, causing the upper portion of the heart to fibrillate, or contract rapidly and irregularly. AFib doesn't cause noticeable symptoms for everyone. For those who do experience symptoms, heart palpitations are common along with feeling weak, dizzy and tired. Learn more about atrial fibrillation with expert advice from Sharecare.
More

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.